Georgia, 2009

Tornado in Georgia, June 4, 2009

June 4, 2009 · NWS JAX · 1 event in 1 county or zone

A lingering surface low pressure center was over south-central Georgia and surface high pressure was positioned well south of the area. A mid level disturbance traversed the area and this feature provided additional lift during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A lingering surface low pressure center was over south-central Georgia and surface high pressure was positioned well south of the area. A mid level disturbance traversed the area and this feature provided additional lift during the afternoon. These ingredients combined to yield a severe storm that produced a weak tornado in Glynn county in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 4, 1:07 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 4, 1:07 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
207 PM EDT THU JUN 4 2009

...RAIN CHANCE REMAINS HIGH THROUGH FRIDAY...

.SHORT TERM...SHORTWAVE TROUGH OVER THE NRN GULF IS DRIFTING
SLOWLY EAST. A FRONTAL BOUNDARY IS LOCATED WITHIN A BROAD AREA OF
LOW PRESSURE FROM LOWER MS VALLEY TO ERN TN. THE FRONT WILL
APPROACH SLOWLY THRU FRI STALLING AT OUR NW BORDER FRI NIGHT AND
SATURDAY. DEEP SWLY FLOW OVER THE AREA WILL CONTINUE TO PULL GULF
MOISTURE OVER THE REGION AND WITH PWATS HOVERING AROUND 2 INCHES
THERE WILL CONTINUE TO BE ABOVE NORMAL CHANCES THRU FRIDAY. WILL
KEEP LIKELY POPS THIS EVENING AND AGAIN FRI AFTN.

MODELS INDICATE THE SHORTWAVE WILL BE CUT-OFF FROM THE MAIN FLOW
LEAVING AN UPPER LOW BEHIND OVER THE AREA THIS WEEKEND. WILL GO
WITH SCATTERED STORMS FOR SAT/SUN...BUT DEPENDING ON LOCATION OF
UPPER LOW AND A SURFACE LOW...POPS MAY NEED TO BE INCREASED. IF
DRIER AIR MOVES IN AT MID LEVELS PER GFS...THEN MORE HEATING WILL
OCCUR THEN WILL HAVE A HIGHER POTENTIAL FOR STORMS PRODUCING
STRONG AND GUSTY WINDS.

.LONG TERM...MED RANGE MODELS STILL ADVERTISE A RETURN TO NEAR
NORMAL TEMPS/POPS AS SURFACE RIDGE BUILDS OVER N FL. A GENERALLY
SE TO SLY FLOW WILL PREVAIL WITH AFTN SEABREEZES PROVIDING FOCUS
FOR DIURNAL STORMS EACH DAY. A SERIES OF SHORTWAVES ALOFT WILL
ENHANCE CONVECTION AT TIMES.

&&

.AVIATION...LOOKS AS THOUGH THE INITIAL WAVE OF TSRA WILL REMAIN
WEST OF THE TERMINALS WITH THE EXCEPTION OF KGNV WHERE TEMPO
GROUPS BEGIN AT 19Z. MAIN IMPACT WILL BE AFT 21Z WITH INCREASING
COVERAGE EXPECTED FOR THE EAST COAST TERMINALS. DUE TO THE LONG
PERIOD NATURE OF TSRA POSSIBLE THIS EVENING...HAVE TRIED TO TARGET
JUST A 4 HOUR PERIOD AND LIMITED TO GENERIC TSRA WITH WIND GUSTS
BUT LIMITED CIG REDUCTION. THIS MAY NEED TO BE REVISED WITH
AMENDMENTS AS ACTIVITY NEARS AS UPSTREAM SITES HAVE ALREADY
REPORTED IFR CIGS IN TSRA.

&&

.MARINE...WINDS WILL INCREASE IN ADVANCE OF LOW PRESSURE SYSTEM
AND IN COMBINATION WITH HIGH PRESSURE WELL OUT OVER THE ATLANTIC.
USING A BLEND...THIS STILL KEEPS WINDS BELOW SCEC WHICH MATCHES
CURRENTS OBS. STILL WILL NEED TO MONITOR THIS CLOSELY AS THE
EVENING PROGRESSES AS EVENING SURGE COULD RESULT IN HIGHER THAN
FORECAST WINDS. REMAINDER OF THE FORECAST WILL HINGE ON
PROGRESSION OR LACK THEREOF OF WEAK SURFACE LOW WEST OF THE
WATERS. MODELS HAVE A DECENT HANDLE ON IT FOR NOW AND WILL USE A
BLEND OF GFS...NAM12 AND PREVIOUS FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  67  84  66  87 /  60  70  40  50
SSI  70  84  71  84 /  60  70  40  40
JAX  69  85  69  86 /  60  70  30  40
SGJ  71  84  70  85 /  60  70  30  40
GNV  67  85  67  87 /  50  60  30  40
OCF  69  84  68  86 /  50  60  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/DEESE/KERNS
Hazardous weather outlook, Jun 4, 4:12 AM EST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
512 AM EDT THU JUN 4 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-051000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
512 AM EDT THU JUN 4 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...WIDESPREAD SHOWERS AND STORMS THIS AFTERNOON...

...MINOR FLOODING TO CONTINUE ALONG THE ST MARYS RIVER NEAR
MACCLENNY AND ALONG THE SATILLA RIVER NEAR ATKINSON...

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE AREA TODAY WITH BEST COVERAGE DURING THE AFTERNOON.
A COUPLE OF STORMS MAY BECOME STRONG WITH THE POTENTIAL FOR
STRONG WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING.

THE SAINT MARYS RIVER NEAR MACCLENNY IS FORECAST TO SLOWLY FALL THE
NEXT FEW DAYS BUT REMAIN ABOVE FLOOD STAGE. THE SATILLA RIVER NEAR
ATKINSON IS CRESTING AND WILL REMAIN ABOVE FLOOD STAGE THROUGH THE
WEEKEND. PLEASE REFER TO THE LATEST FLOOD PRODUCTS FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

AN UPPER DISTURBANCE WILL BRING A GOOD CHANCE OF THUNDERSTORMS
TO THE AREA AGAIN FRIDAY. SOME STORMS MAY BE STRONG WITH STRONG
WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. SCATTERED AFTERNOON
AND EVENING STORMS ARE FORECAST SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP

In the hours before

Special weather statement, Jun 4, 2:20 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
320 PM EDT THU JUN 4 2009

GAZ166-042000-
COASTAL CAMDEN-
320 PM EDT THU JUN 4 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
CAMDEN COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
400 PM EDT...

AT 320 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF KINGS BAY BASE...
MOVING NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND DUNGENESS...KINGS BAY BASE...CUMBERLAND ISLAND AND HIGH
POINT THROUGH 400 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3073 8145 3071 8153 3078 8149 3081 8154
      3086 8155 3085 8151 3089 8152 3094 8145
      3096 8147 3096 8157 3100 8155 3098 8151
      3100 8147 3106 8151 3106 8150 3102 8145
      3097 8147 3094 8144 3097 8141 3093 8139
TIME...MOT...LOC 1920Z 214DEG 11KT 3078 8155

ZAPPE
Special weather statement, Jun 4, 2:25 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
325 PM EDT THU JUN 4 2009

FLZ024-GAZ164-165-042015-
CHARLTON-INLAND CAMDEN-NASSAU-
325 PM EDT THU JUN 4 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN
CHARLTON...NORTHWESTERN NASSAU AND WESTERN CAMDEN COUNTIES FOR STRONG
WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 415 PM EDT...

AT 325 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHEAST OF FOLKSTON...MOVING
NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND HILLIARD...FOLKSTON AND KINGS FERRY THROUGH 415 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3100 8190 3090 8170 3066 8195 3075 8208
TIME...MOT...LOC 1925Z 217DEG 21KT 3080 8194

ZAPPE
Special weather statement, Jun 4, 2:29 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
329 PM EDT THU JUN 4 2009

FLZ038-042015-
FLAGLER-
329 PM EDT THU JUN 4 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN FLAGLER
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 415 PM
EDT...

AT 329 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 16 MILES SOUTHWEST OF BUNNELL...OR 5
MILES NORTH OF PIERSON...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BUNNELL THROUGH 415 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2954 8117 2927 8123 2926 8141 2945 8142
TIME...MOT...LOC 1929Z 238DEG 16KT 2931 8144

ZIBURA
Special weather statement, Jun 4, 2:35 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
335 PM EDT THU JUN 4 2009

FLZ025-033-042015-
DUVAL-ST. JOHNS-
335 PM EDT THU JUN 4 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN ST. JOHNS
AND EXTREME SOUTHEASTERN DUVAL COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 415 PM EDT...

THROUGH 415 PM EDT...STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND
DURBIN...SAWGRASS...PONTE VEDRA AND PALM VALLEY THROUGH 415 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3004 8149 3009 8156 3025 8137 3023 8136
      3021 8135 3011 8132
TIME...MOT...LOC 1934Z 226DEG 8KT 3010 8146

ZAPPE
Special weather statement, Jun 4, 2:45 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
345 PM EDT THU JUN 4 2009

GAZ153-154-165-166-042045-
COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN-
345 PM EDT THU JUN 4 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
CAMDEN AND GLYNN COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 445 PM EDT...

AT 345 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES EAST OF TARBORO...OR 4 MILES
NORTH OF WOODBINE...MOVING NORTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WOODBINE...TARBORO...
COLESBURG...WAVERLY...THALMANN...BRUNSWICK...DOCK JUNCTION...COUNTRY
CLUB ESTATES...EVERETT AND BOYS ESTATE THROUGH 445 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3091 8170 3100 8190 3111 8183 3114 8180
      3115 8177 3126 8175 3140 8167 3141 8165
      3141 8160 3127 8134
TIME...MOT...LOC 1945Z 217DEG 22KT 3102 8174

DEESE
Special weather statement, Jun 4, 2:49 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
349 PM EDT THU JUN 4 2009

FLZ032-033-042030-
CLAY-ST. JOHNS-
349 PM EDT THU JUN 4 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLAY AND
NORTHWESTERN ST. JOHNS COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 430 PM EDT...

AT 349 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES SOUTHWEST OF PENNEY FARMS...OR
14 MILES NORTHEAST OF MELROSE...MOVING NORTHEAST AT 25 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PENNEY FARMS...
MIDDLEBURG...ASBURY LAKE...GREEN COVE SPRINGS...SWITZERLAND...ORANGE
PARK...LAKESIDE...FRUIT COVE...DOCTORS INLET AND BELLAIR THROUGH 430
PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2983 8178 2983 8181 2982 8185 2984 8198
      3019 8199 3018 8168 3018 8167 3014 8168
      3012 8167 3013 8160 3010 8155
TIME...MOT...LOC 1949Z 217DEG 22KT 2986 8189

ZIBURA

The radar

The Jacksonville radar (KJAX), 71 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Glynn

When
June 4, 3:03 PM EST to 3:06 PM EST
Where
Glynn County, 6.16 mi W of Pyles Marsh to 5.04 mi W of Pyles Marsh
Rating
EF0
Path length
2.14 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
31.115, -81.603

A tornado developed over the Little Satilla River and tracked quickly northeast impacting the Royal Oaks Subdivision. Damage occurred to a Sunoco Gas Station near the intersection of Interstate 95 and U.S. Highway 17 which included a collapsed wall and damaged windows. Numerous trees were blown down with minor damaged noted to some residences.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyThe tornado archive for Georgia, 2009Warnings in Georgia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171367.